Virginia, 2018

High Wind in Virginia, March 1 to 3, 2018

March 1 to 3, 2018 · NWS RNK · 27 events in 27 counties and zones

A cold front crossed the region on the evening of March 1st. Behind the front very strong winds a few thousand feet off the surface were brought downward due to good mixing within the lower levels.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.6 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed the region on the evening of March 1st. Behind the front very strong winds a few thousand feet off the surface were brought downward due to good mixing within the lower levels. The long lasting, greater than 60 mph winds helped produce widespread damage that included hundreds of trees down and hundreds of power lines down, thousands of people left without power for a period of time, damaged structures due to the falling trees, and one case of an indirect injury as a motorist drove into a downed tree in Buckingham County. The damaging winds continued through mid-day March 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 1, 3:37 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 3:37 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
337 PM EST Thu Mar 1 2018

.SYNOPSIS...
A cold front will move across the region tonight. A prolonged
duration of gusty northwest winds is expected behind this front,
lasting into early Saturday. Falling temperatures will support
light accumulating snow in the western mountains tonight into
Friday afternoon. High pressure then builds for Sunday and
Monday with drier weather and diminishing winds.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 329 PM EST Thursday...

     Damaging Northwest Wind Gusts Expected Overnight Tonight
Through Friday...

March is coming in like a lion, that's for sure. A storm system
now centered over central Indiana is expected to re-energize
off the Atlantic seaboard and become a powerful Nor'Easter near
or just south of Nantucket overnight into Friday before settling
southeast Friday night. This will be felt across much of the
Blacksburg forecast area in terms of strong to damaging
northwesterly wind gusts, as well as cooling temperatures
supporting accumulating upslope snows in the mountains of
southeast West Virginia. The prolonged duration of
strong/damaging gusts spanning over 24 hours, in addition to the
wet/soft ground from recent rains experienced last night and
today, are characteristics that lend themselves to a significant
non-convective wind event with the likelihood of numerous
downed trees and power outages.

Wind and winter weather headlines take effect tonight.

Ongoing light showers continue mainly along or south of Route 460,
which should slowly be more focused into the NC Piedmont and into
Southside through late afternoon. To the west, primary cold front
now into eastern KY should bring a period of moderate to locally
heavy showers beginning around 6-8 pm into our far western counties.
There isn't much instability around today but the strong forcing
offers at least some slight potential for thunder but should
predominantly be heavier showers. The eastern extent of this
activity should be into the New River Valley. The cold front will
then continue to progress eastward into central/eastern VA late this
evening.

Business really begins to pick up in terms of hazards around
midnight, as temperatures fall changing rain to mountain snows and
northwesterly gradient winds begin to increase. Will describe
each of these hazards below.

--Winds--

12z NAM and GFS came in stronger with 850 mb winds. By
Friday morning, 850 mb winds run between 60-75 kts in the High
Wind Warning area, and are closer to 45-60 kts in southeast West
Virginia. These winds aloft will be augmented by pressure rises
between 5-7 mb/6 hrs during the day Friday. Running the local
wind guidance board based on the 12z GFS winds/inversion heights
and 12Z MAV guidance winds supports warning criteria at most of
our MOS sites except for Lewisburg.

Northwest winds and gusts should increase along and west of the Blue
Ridge through this evening, and closer to midnight in the Piedmont.
Core of the strongest winds begin in the pre-dawn hours Friday into
late Friday evening. Forecast wind gusts should reach between 50-55
mph in southeast West Virginia, moreso along the higher ridges in
western Greenbrier County. The Southern Blue Ridge from Roanoke
to Boone should experience the strongest wind gusts, which
should reach at least 60 mph, but may be as much as 70 mph along
the highest elevations.

In the VA/NC Piedmont and Southside, the strongest winds will begin
closer to Friday morning into Friday early evening. Peak winds in
the Piedmont should reach up to 60 mph, particularly in the midday
hours coincident with peak mixing and the best pressure rises.

Wind gusts should subside late Friday afternoon in southeast
WV, but will likely continue to linger into Friday evening with
impacts continuing across our Virginia and northern North
Carolina counties. We've been mentioning the soft ground from
recent and expected rainfall, which makes trees more vulnerable
to being blown over at lower wind speeds/gusts. Strong northwest
winds will pose significant travel issues for high-profile
vehicles and trucks on the interstates, especially through Fancy
Gap where north to northwest winds are crosswinds on that
stretch of highway.

--Snow and falling temperatures--

Temperatures will fall sharply in the wake of the coldfront,
but they still will be above freezing until about midnight.
Northwest flow upslope rain should then transition to wet snow
showers beginning in the mountains of western Greenbrier around
midnight and then progressively advancing south/southeast in the
western mountains of VA and northern NC. Best chance of most
persistent snows in the Mountain Empire and mountains of NC
overnight tonight into early Friday morning. Snow showers should
be the most persistent between early Friday morning into Friday
early afternoon in the Advisory area in western Greenbrier
County.

At least minor/nuisance accumulations totaling up to one inch
are forecast, due to lower QPF and lower snow to liquid ratios.
Higher snow to liquid ratios around 12-15:1 and higher QPF
values of as much as a quarter-inch will yield accumulations in
western Greenbrier between 2 and 4 inches. Will likely see some
blowing of snow given the winds expected, but especially with
the longer persistent snows in western Greenbrier County.

In terms of temperatures, lows upper 20s to mid/upper 30s
coldest furthest west. Highs Friday only in the 30s to around 40
in the western mountains, but more sunshine out in the
Piedmont/foothills will be in the lower 50s boosted by downslope
warming.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 329 PM EST Thursday...

A still deepening upper low will be be positioned in the western
Atlantic, southeast of Long Island, and east of the Delmarva
Peninsula. A very strong pressure gradient will continue across the
area with 850mb winds of 45 to 55 kts still progged to be over the
region. The orientation will slowly be veering to a more northerly
component through the night and at least early Saturday, so we will
start to lose some of the best cross-barrier trajectories.
Regardless, the resultant vector still should be good enough to
continue the concern for wind headlines across the area through the
current expiration time of 1100 am Saturday.

While 1100 am Saturday may work for a good ending time for any High
Wind Warning that will still be in effect, the winds are not
just going to transition quickly to calm. It is looking probable
that Wind Advisories would be needed to conclude the day
Saturday after the conclusion of the High Wind Warnings. Any
advisories would likely not be hoisted until such time the
warnings expire, or cancelled early, as to avoid any confusion
with multiple headlines in effect simultaneously.

Regrading temperatures on Friday night into Saturday, forecast values
will yield something we have not experienced since the first week of
February. The average for the day will likely average 5 to 10 degrees
below normal.  Lows Friday night will range from the low to mid 20s
across the mountains with mid 20s to around 30 across the Piedmont.
Highs on Saturday will range from the low to mid 40s across the
mountains with low to mid 50s across the Piedmont.

Saturday night through Sunday night, the area will remain in a
northerly flow regime on the west side of the departing upper low.
Winds will continue to gradually decrease in speed during this
portion of the forecast. No precipitation is forecast, and
temperatures will continue to average values about 5 to 10 degrees
below normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 329 PM EST Thursday...

On Monday, expect our dry forecast to continue as the axis of an
upper ridge moves overhead. By the afternoon, winds in the west will
take on more of a southerly component, thus starting a trend for warm
air advection into the area. High temperatures in the low to mid 50s
will be common across the entire region, with upper 50s expected
across the far western sections.

Our upper ridge will be short lived as our next weather system
approaches from the west. An upper low will head east from the Upper
Mississippi Valley into the Ohio Valley by Tuesday. Its associated
warm front will lift north through the region Monday, followed by
its cold front on Tuesday and Tuesday night.

Rain will spread into the area Monday night into Tuesday morning,
with the potential for some some wintry precipitation across the
north around daybreak Tuesday. Model guidance varies on the solution
for the low level temperature profile. Solutions vary from rain to a
mix of wintry weather to all snow across our northern tier counties.
For now, will keep it simple with a rain versus snow forecast based
upon forecast surface temperature alone. Freezing and below will be
noted as snow, with a rain/snow mix up through 34 or 35 degrees.

The associated cold front is progged to cross the region Tuesday
afternoon or evening. Look for a transition to showery activity
coincident and in the wake of the passing cold front. As
temperatures fall through Tuesday night, anticipate another
transition to mix of rain and snow showers across some of the higher
elevations within the mountains.

Upslope flow and the passing upper level trough, will help maintain
scattered rain/snow showers across the region on Wednesday into
Wednesday night, especially portions of southeast West Virginia.

By Thursday, the impact of the upslope will have decreased, but not
be completely gone. Additional light isolated rain/snow showers will
continue to be possible across southeast West Virginia, and perhaps
one tier of counties east into southwest Virginia.

Temperatures will start this portion of the forecast near normal,
but trend to readings a few degrees below normal on Tuesday.
Wednesday and Thursday will be a little warmer, back to readings a
few degrees above normal.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 103 PM EST Thursday...

Poor flying conditions through the TAF period, initially from
MVFR to LIFR categories until about midnight, and then from
gusty to potentially damaging northwest wind gusts through the
rest of the TAF period into late Friday.

Low ceilings and intervals of light rain will continue across
the airspace through about 22z. After 22z through about 01z,
will then watch as stronger showers/possible thunder approaches
from the west, mainly affecting Bluefield, Lewisburg and
Blacksburg. This in association with leading edge of strong cold
front. If thunder becomes more probable, may need to introduce
TEMPO thunder but chances are too low to mention in the specific
TAFs attm. For now, have indicated moderate SHRA for these TAFs.
Winds light southwest along/west of the Blue Ridge 4-8 kts, to
light winds in the Piedmont.

As the front clears between 01-03z, expect sharp
clearing to VFR in the Piedmont with lingering IFR/MVFR
restrictions mainly West Virginia terminals. Periods upslope
MVFR/IFR vis SHSN possible at Bluefield but unlikely at
Lewisburg. After 03z is when northwesterly gusts begin and
become quite gusty. Core of the strongest northwest gusts
between about 06z through 21z Friday, but will still be quite
gusty even into late Friday/Fri evening. In the 18z TAF period,
have shown northwest wind gusts between 35 and 50 kts, strongest
at Roanoke. Pilots and aviation interests should be aware of
potential for moderate/severe turbulence and mountain waves
along and downwind of the Blue Ridge Mountains.

Extended:

Upslope MVFR/IFR rain and snow showers begin to diminish in the
western mountains Friday night, otherwise VFR. However very
strong northwest winds are expected to persist into Friday
evening with gusts of 30-50 kts still possible through about
03z, then begin a slow diminishing trend. Conditions will be
slowly improving on Saturday under high pressure that should
bring drier air and diminishing winds by Saturday night.
Widespread VFR returns Sunday and lingers into Monday as high
pressure builds in from the north.

&&

.FIRE WEATHER...
As of 329 PM EST Thursday...

High Wind Warning and Advisories will be in effect during portions
of tonight through early Saturday for different locations of the
forecast area. Occasional gusts around 60 mph are expected, with
the highest ridge tops potentially closer to 70 mph, especially from
late tonight through the day Friday. Today's rain is certainly
helping to moisten the 10 hour fuels, such that it will be a
mitigating factor for fire concerns on Friday. For Saturday,
much drier air will have moved into the region, with a gradual
decrease in wind speeds expected through the day. After relative
humidities may drop into the teens along the foothill counties
of NC and VA, south of Roanoke, VA, with a mix of low to mid 20s
across the remainder of the Piedmont region. However, ground
moisture is still expected to be a limiting factor, and
temperatures will be notably colder, another limiting factor for
fire concerns.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 11 AM EST Saturday for VAZ007-009>020-
     022>024-032>035-043.
     High Wind Warning from midnight tonight to 11 AM EST Saturday
     for VAZ044>047-058-059.
NC...High Wind Warning until 11 AM EST Saturday for NCZ001>004-
     018>020.
     High Wind Warning from midnight tonight to 11 AM EST Saturday
     for NCZ005-006.
WV...Winter Weather Advisory from midnight tonight to 5 PM EST
     Friday for WVZ508.
     Wind Advisory until 7 PM EST Friday for WVZ042>044-507-508.

&&

SYNOPSIS...AL/JH
NEAR TERM...AL
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/JH
FIRE WEATHER...DS
Hazardous weather outlook, Mar 1, 1:21 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
121 PM EST Thu Mar 1 2018

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-021830-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-
121 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-021830-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
121 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042>044-507-021830-
Mercer-Summers-Monroe-Eastern Greenbrier-
121 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-021830-
Western Greenbrier-
121 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Roanoke

When
March 1, 4:45 PM EST to March 2, 9:45 PM EST
Where
Roanoke forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winds downed dozens of trees that blocked a dozen roads, and at least sixteen power lines were blown down. Damage values are estimated.

High Wind, Pulaski

When
March 1, 6:30 PM EST to March 2, 9:45 PM EST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Several trees were blown down in the county. Damage values are estimated.

High Wind, Grayson

When
March 1, 6:30 PM EST to March 3, 4:09 AM EST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$16,000
Reported by
911 Call Center
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winds downed at least one dozen trees and two power lines. Damage values are estimated.

High Wind, Giles

When
March 1, 8:00 PM EST to March 2, 9:45 PM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$28,000
Reported by
911 Call Center
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Winds blew ten trees and five power lines down. Several roads were blocked by the fallen trees. Damage values are estimated.

High Wind, Patrick

When
March 1, 8:00 PM EST to March 2, 9:45 PM EST
Where
Patrick forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Winds blew more than one dozen trees and power lines down in the county. Two of the downed trees fell on houses and caused damage, and several roads were blocked due to the fallen trees. Damage values are estimated.

High Wind, Smyth

When
March 1, 8:55 PM EST to March 2, 9:45 PM EST
Where
Smyth forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Winds blew down around one dozen trees in the county. A couple of roads were blocked for a period of time because of the downed trees. Damage values are estimated.

High Wind, Bland

When
March 1, 9:00 PM EST to March 2, 9:45 PM EST
Where
Bland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Winds blew at least one dozen trees down in the county. Damage values are estimated.

High Wind, Montgomery

When
March 1, 9:00 PM EST to March 2, 9:45 PM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winds downed more than one dozen trees and one dozen power lines down in the county. There was more than one incident of a tree falling onto cars. Damage values are estimated.

High Wind, Floyd

When
March 1, 9:00 PM EST to March 2, 9:45 PM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Winds blew down more than 30 trees and at least five power lines in the county. Damage values are estimated.

High Wind, Bath

When
March 1, 9:00 PM EST to March 2, 9:45 PM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$55,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Winds downed several trees and power poles in the county. Many homes were without power. Damage values are estimated.

High Wind, Botetourt

When
March 1, 9:15 PM EST to March 2, 9:45 PM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
911 Call Center
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winds downed over one dozen trees and several power lines in the county with several roads blocked. One downed tree fell upon a car. Damage values are estimated.

High Wind, Wythe

When
March 1, 10:00 PM EST to March 2, 9:45 PM EST
Where
Wythe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Winds down 40 to 50 trees in the county with the highest concentration near the Interstate-77 corridor near the Pulaski County line. Damage values are estimated.

High Wind, Franklin

When
March 1, 10:00 PM EST to March 2, 9:45 PM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$110,000
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Winds blew down more than 20 trees and 20 power lines in the county. At one point, 8700 customers were without power after the event.

High Wind, Amherst

When
March 1, 10:00 PM EST to March 2, 9:45 PM EST
Where
Amherst forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Winds downed more than one dozen trees and a few power lines. One of the downed lines started a brush fire. Damage values are estimated.

High Wind, Tazewell

When
March 1, 10:10 PM EST to March 2, 9:45 PM EST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Winds brought down five large trees in the county, two of which fell on power lines. The trees fell along Routes 604, 615, 26, and Baptist Valley Road. Damage values are estimated.

High Wind, Carroll

When
March 1, 10:30 PM EST to March 3, 4:09 AM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
911 Call Center
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winds downed 40 to 45 trees in the county and 10 to 15 power lines. On the northbound lanes of Interstate-77, high winds blew over a semi-trailer truck around 3:50 am EST on March 3. Damage values are estimated.

High Wind, Rockbridge

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Rockbridge forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Winds downed 50 to 60 trees in the county. Numerous power outages were also reported. Damage values are estimated.

High Wind, Bedford

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Bedford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winds downed over one dozen trees in the county with one fallen tree causing damaging to a home in Blue Ridge. Damage values are estimated.

High Wind, Pittsylvania

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Pittsylvania forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$175,000
Reported by
911 Call Center
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Winds downed around 200 trees and fourteen power lines in the county, including parts of the City of Danville. Several roads were blocked for a few hours. One tree fell on a house in the 300 block of Greenwich Circle in the City of Danville. Damage values are estimated.

High Wind, Campbell

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Campbell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$160,000
Reported by
911 Call Center
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winds downed numerous trees and power lines within the county and also the City of Lynchburg. Several roads were blocked, including one by a downed power line near the Bedford County line along Route 24. A mobile home sustained moderate damage when a tree fell on the structure. Power outages peaked at 21,000 customers in the Lynchburg region. Damage values are estimated.

High Wind, Buckingham

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Buckingham forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winds downed ten trees in the county. One large tree fell across U.S. Route 60. A motorist ran into this downed tree and was injured. Winds also downed a power line. Damage values are estimated.

High Wind, Halifax

When
March 2, 12:00 AM EST to 9:45 PM EST
Where
Halifax forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winds downed 65 trees and 19 power lines in the county. Downed trees damaged two homes. Damage values are estimated.

High Wind, Charlotte

When
March 2, 12:55 AM EST to 9:45 PM EST
Where
Charlotte forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Winds downed at least 100 trees within the county. Damage values are estimated.

High Wind, Craig

When
March 2, 1:00 AM EST to 9:45 PM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Winds blew at least five trees and one power line down in the county. One of the downed trees fell on a vehicle. Damage values are estimated.

High Wind, Alleghany

When
March 2, 1:00 AM EST to 9:45 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Winds downed a few trees in the county. Damage values are estimated.

High Wind, Henry

When
March 2, 3:30 AM EST to 9:45 PM EST
Where
Henry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Winds downed around 50 trees in the county and within the City of Martinsville with some of these trees caused damage to three homes. Also, one downed tree fell on a car. One large tree blocked a lane of U.S. 220 for a period of time in the City of Martinsville. A downed power line sparked a brush fire in Martinsville as well. Immediately after the damage, around 7500 customers were without electrical power. Damage values are estimated.

High Wind, Appomattox

When
March 2, 5:00 AM EST to 9:45 PM EST
Where
Appomattox forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$26,000
Reported by
911 Call Center
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winds downed at least one dozen trees and two power lines in the county. The damaging wind also blew the roof off an auto body shop along Confederate Boulevard in Appomattox, depositing it on the boulevard. Some the downed trees also blocked roadways, including Windy Knob Lane, Route 460 West, and North Creek Road. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747090, 747076, 747078, 747074, 747094, 747072, 747073, 747077, 747082, 747088, 747091, 747075, 747095, 747097, 747071, 747081, 747092, 747096, 747100, 747102, 747107, 747109, 747111, 747084, 747087, 747098, 747104.